Table of Contents Author Guidelines Submit a Manuscript
Canadian Respiratory Journal
Volume 22 (2015), Issue 6, Pages 315-316
Clinico-Pathologic Conferences

Cutaneous Sarcoidosis in a Patient with Severe Asthma treated with Omalizumab

Samuel Yung,1 Duhyun Han,2 and Jason K Lee3

1Department of Medicine, Northern Ontario School of Medicine, Canada
2Victoria College, University of Toronto, Canada
3Division of Clinical Immunology and Allergy, St Michael’s Hospital, University of Toronto, Toronto, Ontario, Canada

Copyright © 2015 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Omalizumab, a monoclonal anti-immunoglobulin E antibody, has been used as an effective treatment for severe asthma associated with atopy over the past decade. Sarcoidosis is an idiopathic granulomatous disorder in which first-line treatment is usually glucocorticoids. To the authors’ knowledge, the present report describes the first case of an association between omalizumab therapy and revelation of cutaneous sarcoidosis with the withdrawal of systemic glucocorticoids. A 56-year-old woman with severe allergic asthma dependent on oral prednisone initiated omalizumab treatment. As her symptoms of asthma improved over the course of a year, her prednisone was gradually tapered. After being off glucocorticoids, she developed skin nodules that had biopsy characteristics of sarcoidosis. The present case illustrates the need to monitor closely for potential unmasking of glucocorticoid-responsive conditions when transitioning from systemic glucocorticoids to omalizumab therapy.